Hyper and Hypoglycemia Emergencies in Diabetes.
When you have diabetes, it is very important to know the side effects of hyperglycemia (high blood sugar) and hypoglycemia (low blood sugar) and how to treat them. Both types of situations can become an emergency if not recognized and treated promptly. The best treatment is prevention, but sometimes it is unavoidable.Learn how to detect, prepare for and treat emergencies.
What is Hyperglycemia?
Hyperglycemia can occur for a variety of reasons such as stress, illness, trauma, surgery, certain medications such as steroids, too much carbohydrate, and skipping medicine.
If your blood sugar is >130 before meals or >180 2 hours after a meal, this can be considered high blood sugar or hyperglycemia. When your blood sugars are higher than goal, drinking water and moving around can help to lower them. If this occurs regularly, you should contact your health care provider to see if you need to make changes to your medication regimen or meal plan.
High blood sugars that can require immediate attention are blood sugars >240 mg/dl. These types of blood sugars can also be a result of eating too much carbohydrate or not enough medication. You should check for ketones if your blood sugar is over 240 mg/dl for two tests in a row for no apparent reason, or if your blood sugar is high and you are feeling ill (for instance, with cold or flu symptoms, nausea, vomiting, or excessive tiredness). Hyperglycemia can result in a condition called diabetic ketoacidosis, and while it is much more common in people who have Type 1 diabetes, it can occur in people with Type 2 diabetes on occasion too, especially those that are insulin dependent.
When blood sugar goes too high, ketones start to build up in the blood and it becomes too acidic. Cell damage can occur and if it continues to progress, it can cause coma or death. DKA needs immediate medical intervention. If you notice that you have ketones in your urine, contact your health care provider – she will let you know how to treat it depending on the severity of your ketones.
Another type of dangerous situation is called Hyperglycemic hyperosmolor nonketontic syndrome (HHNS). This is defined as a dangerously high blood sugar that is >600 mg/dL. It is typically brought on either by an infection, such as pneumonia or a urinary tract infection, or poor management of your blood sugar. If left untreated, it can result in coma and even death.
Signs and symptoms include:
• extreme thirst
• fever (usually over 101 degrees Fahrenheit)
• weakness or paralysis on one side of the body
The best way to prevent HHNS is to take your medications as directed and to keep in contact with your health care team when your blood sugar is consistently >300 mg/dL.
What is Hypoglycemia?
Hypoglycemia, or low blood sugar, occurs when blood sugar drops, usually below 70 mg/dl. Hypoglycemia can be a result of meal skipping or delay, too much medication or insulin, or an increase in physical activity.
Signs and symptoms of low blood sugar include feeling:
• increased heartbeat
Hypoglycemia may be treated at home if the symptoms are not yet severe and the blood sugar has not fallen too low.Treating low blood sugar properly and quickly will help to get blood sugars back to goal. Whenever you feel “funny” or symptomatic, test your blood sugar. If your blood sugar is less than 70, treat it promptly. Ingest 15 g of fast acting carbohydrate such as, 4 glucose tablets, 4oz of juice, 5 hard candies, or glucose gel. Repeat the blood sugar test 15 minutes later and if the sugar has not gone up repeat these steps. Follow this with a meal or snack containing at least 15-30 carbohydrate.
In rare situations when blood sugar drops so low that a person become unresponsive, a glucagon injection maybe needed. This occurs more commonly in people with Type 1 diabetes, but can occur in people with Type 2 diabetes, especially in people with hypoglycemia unawareness. Glucagon is a hormone that stimulates the liver to release sugar into the blood. It should be administered into a large muscle - upper arm, thigh or upper area of outer buttock and usually brings the blood sugar up to an acceptable level within 15 minutes. After the injection, turn the patient on his or her side. If a person is unconscious there is a chance they can vomit when they wake up, therefore its important to position them on their side to reduce the possibility of choking more